Florida, 2021

Flooding and Damaging Wind in Florida, June 15, 2021

June 15, 2021 · NWS MFL · 4 events in 2 counties and zones

Southwesterly flow helped advect deep tropical moisture into South Florida. With a mid level trough in place, cooler air aloft allowed for strong thunderstorms to develop across the east coast in the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Southwesterly flow helped advect deep tropical moisture into South Florida. With a mid level trough in place, cooler air aloft allowed for strong thunderstorms to develop across the east coast in the afternoon and evening hours. A few storms produced damaging winds and Flooding across Broward and Miami-Dade Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 15, 2:00 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 15, 2:00 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Miami FL
300 PM EDT Tue Jun 15 2021

.AVIATION(18Z TAFS)...

Showers/storms converging on the east coast metro areas now
through late afternoon. Impacts likely for most of the terminals,
with periods of sub-VFR and gusty winds. Shower chances should
diminish somewhat later tonight with storm chances returning
tomorrow.

&&

.PREV DISCUSSION... (Issued 1007 AM EDT Tue Jun 15 2021)

UPDATE...
Fairly dry through the morning thus far today across the region,
though this is likely to change by this afternoon. Though today's
convective activity may not be as synoptically driven and as
widespread as yesterday, scattered thunderstorms may occur
primarily across metropolitan regions this afternoon. The 12Z MFL
sounding revealed an environment with effective bulk shear values
around 15-20 kt, storm relative helicities of near 100 m^2/s^2,
and 500 hPa temperatures around -8C. These parameters may support
a few loosely organized stronger storms with more robust updrafts
capable of producing strong wind gusts and small hail. The primary
threat for today however will be localized and urban flooding for
poorly drained and recently soaked metropolitan regions,
primarily over populated portions of Miami-Dade, Broward, and Palm
Beach Counties. The KEY 12Z sounding revealed low level
south/southwesterly winds, which may act to deepen the moist layer
region-wide by advecting higher theta-e values northward and
possibly also providing a slight augmentation to the low-level
wind shear profile. This will be something to monitor going
forward for this afternoon and may support a few wet microbursts
and increased localized flooding potential.

PREV DISCUSSION... (Issued 734 AM EDT Tue Jun 15 2021)

AVIATION(12Z TAFS)...
Predominately VFR conditions expected across the region through
16-18Z with the exception of possible intermittent MVFR CIGs.
VCTS expected to affect terminals this afternoon, and fairly
reasonable confidence that greatest TSRA coverage will be through
about 18-22Z which has been emphasized with TEMPO groups. Brief
IFR/LIFR conditions possible with any activity which may require
short-fused amendments. Winds generally SSW/SW becoming VRB by
about 00-02Z.

PREV DISCUSSION... (Issued 301 AM EDT Tue Jun 15 2021)

DISCUSSION...

Short Term (Now through Wednesday):

The active weather pattern will continue throughout Tuesday as the
mid level trough remains in place over the eastern portion of the
country. Southwesterly flow will increase across the region today
continuing to pump in deep tropical moisture across South Florida.
The PWAT values from the 00z sounding came in at 2.08 inches and
these values are forecasted to hover around 2 inches throughout the
day on Tuesday. With the mid level trough in place, the cooler air
aloft will also remain over South Florida. As the east and west
coast sea breezes develop by the middle of Tuesday morning and start
pushing inland, scattered to numerous showers and thunderstorms will
once again develop. Some of these storms could become strong once
again during the afternoon and evening hours containing gusty winds,
small hail, and heavy downpours. The potential for localized
flooding will persist over the low lying and poor drainage areas
along both coasts given the amount of rain that has fallen over the
past day combined with the threat of training thunderstorms once
again during the day on Tuesday. High temperatures across the region
will generally range from the upper 80s across the east coast metro
areas to the lower 90s over the interior.

The mid level trough over the eastern portion of the country does
not move much on Wednesday, which will keep the deep layer moisture
advection over South Florida as southwesterly flow continues.
Forecasted PWAT values continue to remain right around 2 inches and
forecasted 500 mb temperatures remain between -7 and -8C. Another
round of scattered to numerous showers and thunderstorms will
develop on Wednesday as the east and west coast sea breezes develop
and push inland. A strong thunderstorm or two still cannot be ruled
out especially on Wednesday afternoon into Wednesday evening. With
plenty of deep layer tropical moisture remaining in place, the
potential for localized flooding will still exist due to heavy
rainfall as well as the possibility of training of showers and
thunderstorms over the same locations. High temperatures on
Wednesday will generally remain in the upper 80s across most of the
region.

Long term (Wednesday Night through Monday):

Models continue to depict a mid/upper trough lingering over the
area through Thursday, while the sfc ridge over the west Atlantic
remains just to our east. This will keep generally SE flow across
SoFlo for the beginning of the long term, with moisture advection
keeping elevated PWATs across the southern half of the peninsula.
Model soundings depict up to 2 inch PWAts on Thursday.

The dominant SE flow will again push the best POps over the
interior. Highest POps remain over those areas, along with
increasing chances for strong thunderstorms during the afternoon and
evening hours. Repeated bouts of showers over the same locations
may result in localized flooding on Thursday.

Long range models show reasonable agreement in weakening the trough
and expanding the Atlantic ridge towards the state by Friday. In
addition, another Saharan Air Layer event may also reach the area in
the Fri-Sat timeframe. These features will combine to bring a drop
in POPs, down to around 20-25 percent by Friday afternoon, and
into Saturday. For Sun, model solutions suggest the potential for
an area of disturbed weather to develop over the west Gulf, which
could modify the airmass with increasing moisture for the rest of
the weekend. But uncertainty with this feature remains in the
models, so its potential role in our forecast for the weekend
remains unclear. Interests in the upcoming weekend forecast should
continue to monitor the updates to the official forecast.

MARINE...

An upper level disturbance will continue to bring moderate
southwesterly flow to the Atlantic and Gulf coastal waters along
with scattered to numerous showers and thunderstorms through the
middle of the week. The strongest thunderstorms will be capable of
producing waterspouts as well as gusty winds and frequent lightning.
By the end of the week, the pattern begins to change as an area of
high pressure builds into the Bahamas and the Florida Straits. This
will bring a return to a light to moderate southeasterly flow going
into the upcoming weekend along with the potential for a drier air
mass as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            78  88  77  88 /  40  70  50  60
West Kendall     76  89  75  89 /  40  70  50  60
Opa-Locka        76  88  75  89 /  40  70  50  60
Homestead        76  87  75  87 /  30  70  50  60
Fort Lauderdale  77  88  77  88 /  30  70  50  60
N Ft Lauderdale  77  86  77  86 /  30  70  50  60
Pembroke Pines   76  87  75  88 /  40  70  50  60
West Palm Beach  75  87  74  86 /  30  70  50  60
Boca Raton       77  89  76  87 /  30  70  50  60
Naples           77  87  74  88 /  40  70  60  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update/Aviation...SPM
Today through Wednesday and Marine...CWC
Wednesday Night through Monday...AR

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jun 15, 9:36 AM EST, 4 hours 24 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1036 AM EDT Tue Jun 15 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
160245-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1036 AM EDT Tue Jun 15 2021

...Localized Flooding Possible Across East and West Coast...
...Strong Thunderstorms are Possible This Afternoon...
...Moderate Risk for Rip Currents Along Coastal Collier County...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Flooding: Repeated heavy rainfall from thunderstorms may lead to
localized flooding over urbanized and poorly drained areas along the
east and west coast today.

Thunderstorms: Scattered to numerous showers and thunderstorms will
develop once again today. Some of these thunderstorms could become
strong containing gusty winds, frequent lightning, and small hail.

Rip Currents: A moderate risk for rip currents exists for coastal
portions of Collier County.

Waterspouts: A few waterspouts are possible across the local waters
of South Florida today.

Hail: Small hail may be possible today in association with stronger
thunderstorms.

Wind: The strongest thunderstorms could produce wind gusts in excess
of 45 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to numerous showers and thunderstorms are possible into
midweek, especially over the interior and east coast metro areas.
The primary impacts from the thunderstorms will be gusty winds,
lightning, and localized/urban flooding. The moderate risk for rip
currents may linger along coastal portions of Collier County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however individual spotters
are encouraged to report high wind, hail, and flooding to the
National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jun 15, 1:09 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Miami FL
209 PM EDT Tue Jun 15 2021

FLZ071-072-172-151915-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
209 PM EDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWARD COUNTY UNTIL 315
PM EDT...

* At 208 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Sea
  Ranch Lakes to Pembroke Pines. Movement was northeast at 10 mph.

* Winds in excess of 55 mph possible with these storms.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Pompano Beach,
  Davie, Plantation, Sunrise, Tamarac, Margate, Lighthouse Point,
  Lauderdale-By-The-Sea, Lauderhill, Weston, Coconut Creek, Oakland
  Park, North Lauderdale, Lauderdale Lakes, Dania Beach and Cooper
  City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2627 8003 2619 8003 2608 8010 2598 8037
      2612 8040 2627 8016
TIME...MOT...LOC 1808Z 243DEG 10KT 2623 8008 2603 8033

BAXTER
Local storm report, Jun 15, 1:14 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
214 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND GST     NORTH PERRY AIRPORT     26.00N 80.23W
06/15/2021  M43 MPH          BROWARD            FL   ASOS

            ASOS STATION KHWO PEMBROKE PINES REPORTED A
            WIND GUST OF 43MPH AT 2:02PM. STATION
            ELEVATION IS 7 FEET.

&&

HADI
Special weather statement, Jun 15, 1:20 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Miami FL
220 PM EDT Tue Jun 15 2021

FLZ071>074-151915-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
220 PM EDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE AND
SOUTHERN BROWARD COUNTIES UNTIL 315 PM EDT...

* At 220 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from
  Intersection Krome And U.S. 27 to near Miccosukee Resort. Movement
  was east at 15 mph.

* Small hail and wind gusts up to 50 mph possible with these storms.

* Locations impacted include...
  Hialeah, Pembroke Pines, Miramar, Davie, Miami Gardens, Weston,
  Doral, Miami Lakes, Cooper City, Hialeah Gardens, Medley, Royal
  Palm Ranches, Palm Springs North, Sunshine Acres, Miccosukee
  Resort, Intersection I-75 And Griffin Road, Country Club, Pennsuco,
  Intersection Krome And U.S. 27 and Tamiami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2603 8024 2571 8043 2574 8069 2613 8040
TIME...MOT...LOC 1820Z 251DEG 14KT 2596 8040 2577 8055

Weinman
Special weather statement, Jun 15, 1:26 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Miami FL
226 PM EDT Tue Jun 15 2021

FLZ067-068-071-072-168-172-151915-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
226 PM EDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 315 PM EDT...

* At 226 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Hillsboro Beach to Tamarac. Movement was northeast at 25 mph.

* Wind gusts up to 50 mph possible with these storms.

* Locations impacted include...
  Coral Springs, Pompano Beach, Plantation, Sunrise, Boca Raton,
  Deerfield Beach, Boynton Beach, Delray Beach, Tamarac, Margate,
  Lighthouse Point, Highland Beach, Ocean Ridge, Lauderhill, Weston,
  Coconut Creek, North Lauderdale, Parkland, Hillsboro Beach and
  Mission Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2653 8000 2639 8037 2612 8038 2626 8006
TIME...MOT...LOC 1826Z 207DEG 22KT 2630 8000 2622 8025

Weinman
Special weather statement, Jun 15, 1:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Miami FL
243 PM EDT Tue Jun 15 2021

FLZ072>074-172-173-151945-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
243 PM EDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 345 PM EDT...

* At 242 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Royal Palm Ranches to Tamiami. Movement was east northeast at 15
  mph.

* Wind gusts up to 50 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
  Miramar, Davie, Miami Beach, Coral Gables, Surfside, Hallandale,
  Miami Gardens, North Miami, Doral, North Miami Beach, Aventura,
  Dania Beach, Miami Lakes, Cooper City and Hialeah Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2577 8013 2574 8053 2605 8029 2611 8009
TIME...MOT...LOC 1842Z 252DEG 15KT 2601 8026 2577 8041

BAXTER
Special weather statement, Jun 15, 1:51 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Miami FL
251 PM EDT Tue Jun 15 2021

FLZ071>073-172-151930-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Inland Miami-Dade County FL-
251 PM EDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWARD COUNTY UNTIL 330
PM EDT...

* At 251 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from
  Broadview-Pompano Park to 8 miles northwest of Intersection Krome
  And U.S. 27. Movement was northeast at 20 mph.

* Wind gusts up to 50 mph possible with these storms.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Coral Springs, Pompano Beach,
  Davie, Plantation, Sunrise, Tamarac, Margate, Lauderhill, Weston,
  Coconut Creek, Oakland Park, North Lauderdale, Lauderdale Lakes,
  Cooper City, Parkland, Wilton Manors, Lazy Lake and
  Broadview-Pompano Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2631 8024 2613 8013 2593 8061 2611 8071
TIME...MOT...LOC 1851Z 237DEG 18KT 2619 8023 2603 8053

Weinman

The radar

The Miami radar (KAMX), 63 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
June 15, 2:00 PM EST
Where
Broward County, 1.24 mi W of Lauderdale Lakes
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
26.150, -80.220

Lauderhill fire department reported a palm tree that was toppled onto a multi-story apartment building during a strong thunderstorm. Video shows that the ground was saturated from heavy rain around the base of the tree. Damage is attributed to estimated winds of 45-50 mph which along with the saturated ground contributed to the tree uprooting.

Flood, Miami-Dade

When
June 15, 2:30 PM EST to 6:30 PM EST
Where
Miami-Dade County, 1.86 mi SE of Hialeah to 1.54 mi ENE of (Mia)miami Intl
Cause
Heavy Rain
Reported by
Public
Coordinates
25.830, -80.250

Reports and videos from the public on social media of flooded roads near NW 62nd Street east of I-95 in the Liberty City/Edison area of Miami and NW 40th Street and NW 31st Ave near Miami International Airport. Precipitation analyses indicate near 3 inches of rain fell in this area.

Flood, Broward

When
June 15, 4:00 PM EST to 6:00 PM EST
Where
Broward County, 1.38 mi N of Oakland Park to 1.54 mi N of Oakland Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.190, -80.130

Local broadcast media reported street flooding in the Oakland Park area from todays repeated rounds of rainfall. Vehicles were having trouble clearing through the water. Nearby rain gauges and precipitation analyses indicate at least 3 inches of rain fell in the area.

Flood, Miami-Dade

When
June 15, 5:00 PM EST to 8:00 PM EST
Where
Miami-Dade County, 0.93 mi SW of Miami Beach to 0.62 mi NNW of Miami Beach
Cause
Heavy Rain
Reported by
Social Media
Coordinates
25.790, -80.130

Multiple reports via social media of flooded streets across Miami Beach with water up to curb height and water halfway up to the tires of vehicles and encroaching on businesses. Precipitation estimates indicate that up to 2 inches of rain fell in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960037, 960039, 960038, 960040.